Maine, 2005

Blizzard in Maine, January 20, 2005

January 20, 2005 · NWS CAR · 1 event in 1 county or zone

Intensifying low pressure tracking across eastern Maine brought heavy snow and blizzard conditions to the region. Storm total snow accumulations generally ranged from 9 to 18 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking across eastern Maine brought heavy snow and blizzard conditions to the region. Storm total snow accumulations generally ranged from 9 to 18 inches. Sustained winds of 25 to 35 mph...with gusts to around 45 mph...produced extensive blowing and drifting snow along with near zero visibilities at times. Some roads were nearly impassible at times during the storm due to the heavy snow rates...drifting and reduced visibilities. Many events were cancelled due to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 20, 5:00 AM EST, 1 hour earlier.

Area forecast discussion, Jan 20, 5:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
500 AM EST THU JAN 20 2005

.SYNOPSIS...LOW PRESSURE  WILL BRING MODERATE TO HEAVY SNOWFALL
ESPECIALLY ACROSS FAR EASTERN SECTIONS OF MAINE THIS MORNING BEFORE
ENDING THIS AFTERNOON OR EARLY EVENING. IN THE WAKE OF THE STORM...
COLD ARCTIC AIR WILL RETURN WITH VERY COLD TEMPERATURES...BRISK
WINDS AND AREAS OF BLOWING SNOW TONIGHT INTO SATURDAY.

&&

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
UPDATE...BASED ON INITIAL SPOTTER REPORTS...WE UPDATED DOWNEAST
ZONES TO INCREASE SNOW AMOUNTS OVER DOWNEAST ZONES...SPCLY ZONE 15
WHERE REPORTS UP TO 9 INCHES HAVE BEEN RECEIVED FROM THE BANGOR
AREA. ASSOCIATED WSW SEGMENTS UPDATED AND SPS HIGHLIGHTING SN RATES
OF 1 TO 3 INCHES PER HOUR WITH BROAD BAND EXTENDING FROM MID
DOWNEAST COAST TO NE AROOSTOOK COUNTY HAS ALSO BEEN SENT.

ONLY SIGNIFICANT CHG FROM LAST UPDATE IS TO EXTEND THE WINTER STORM
WARNING TO ZONE 15 FOR MOSTLY A BANGOR TO MILFORD LINE AND SOUTH.
THE REST OF WARNINGS AND ADVISORIES WILL CONTINUE...ALTHOUGH
WARNINGS AND ADVS ACROSS SRN AND WRN ZONES MAY NEED TO BE CANX
EARLIER THAN THE 4 PM DEADLINE. NO PLANS ON ALTERING SN TOTALS WITH
THIS EVENT OUTSIDE OF ZONE 15 ATTM.

OTHERWISE...WINTER WX WARNINGS AND ADVISORIES WILL LIKELY BE
REPLACED WITH WIND CHILL HEADLINES LATE TONIGHT AS COLD ARTCIC AIR
RETURNS TO THE FA ON BRISK NW WINDS. LOWERED HI TEMPS FOR FRI AND
LOWS SLIGHTLY FRI NGT.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THIS PORTION OF THE FORECAST BASED ON COMBINATION OF ETA AND GFS.
STRONG NORTHWEST FLOW THROUGH SATURDAY WITH FORECAST AREA IN TIGHT
GRADIENT BETWEEN MARITIMES LOW AND STRONG HIGH PRESSURE TO WEST
OF NEW ENGLAND. LOW PRESSURE IS EXPECTED TO PASS TO SOUTH OF NEW
ENGLAND SUNDAY. HAVE OVERLAYED MAV WINDS ON ETA12 INTO SATURDAY AND
MEX/MOS OVER GFS WINDS BEYOND SATURDAY. GIVEN VERY COLD ARCTIC AIR
MASS MOVING INTO NEW ENGLAND HAVE LOWER TEMPERATURES SATURDAY.
REMAINDER OF EXTENDED FORECAST STILL LOOKS GOOD AND HAVE NOT MADE
ANY FURTHER CHANGES.

&&

.AVIATION...
MOSTLY IFR WITH CIGS AND VSBYS IN SN THRU THIS MORN...IMPROVING TO
MVFR LATER TDY FIRST AT KBGR AND THEN TO THE REST OF THE TAF SITES
BY EVE WHILE BGR CONTINUE TO IMPROVE TO VFR TNGT.

&&

.MARINE...
HAVE INITIALIZED WIND GRIDS WITH ETA12 OUT TO 18Z SATURDAY BUT HAVE
MODIFIED WIND SPEEDS DURING THIS PERIOD WITH GFS/MOS. AFTER 18Z
SATURDAY HAVE TRANSITIONED TO GFS80 WINDS. FOR SEAS HAVE USED WNA
WAVE WATCH III. WAVE MODEL SEA HEIGHTS UP TO 10 FT EARLY TODAY LOOK
REASONABLE GIVEN THE SOUTHEAST FETCH. SEAS WILL GRADUALLY SUBSIDE
ALONG WITH SOUTHEAST SWELL COMPONENT AS WINDS BECOME OFF-SHORE. WILL
NEED SCA INTO FRIDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001-MEZ002-MEZ005-MEZ006-MEZ011-
     MEZ016-MEZ017-MEZ029-MEZ030-MEZ032 UNTIL 8 PM THURSDAY TIL
     4 PM THURSDAY FOR MEZ015
     WINTER WEATHER ADVISORY FOR MEZ003-MEZ004-MEZ010-MEZ031
     UNTIL 4 PM THURSDAY.
     WIND CHILL WATCH MEZ001...MEZ003...MEZ004.
MARINE...SCA.

&&

SHORT TERM/MARINE...VJN
LONG TERM/MARINE...MIGNONE
AVIATION...CALDERON
Hazardous weather outlook, Jan 20, 3:50 AM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
350 AM EST THU JAN 20 2005

MEZ001>006-010-011-015>017-029>032-211200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
350 AM EST THU JAN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

LOW PRESSURE WILL INTENSIFY TODAY AS IT LIFTS NORTH THROUGH THE BAY
OF FUNDY AND EASTERN NEW BRUNSWICK. SNOW WILL BE HEAVY AT TIMES THIS
MORNING ACROSS THE WARNING AREA...MAINLY FAR EASTERN MAINE.
AFTERWARDS...NORTHWEST WINDS SHOULD INCREASE THIS AFTERNOON...
CAUSING CONSIDERABLE BLOWING AND DRIFTING OF NEW SNOWFALL ACROSS ALL
OF THE REGION. SNOWFALL TOTALS WILL RANGE FROM 3 TO 6 INCHES ACROSS
THE WESTERN MOUNTAINS TO 6 TO 12 INCHES FROM THE DOWNEAST COAST
NORTHWARD TO NORTHEAST MAINE BEFORE ENDING BY EVENING.

.DAYS TWO THROUGH SEVEN...

BRISK NORTHWEST WINDS FOLLOWING THE STORM WILL BRING THE RETURN OF
ARCTIC AIR TO THE REGION LATE TONIGHT INTO FRIDAY MORNING...
PROMPTING A WIND CHILL WATCH FOR NORTHWEST MAINE FOR THIS PERIOD AND
THE LIKELIHOOD OF WIND CHILL ADVISORIES FOR THE REST OF NORTHERN AND
EASTERN MAINE.

WIND CHILL HEADLINES WILL LIKELY BE NEEDED FROM TIME TO TIME AGAIN
FRIDAY NIGHT INTO SATURDAY AND POSSIBLY SATURDAY NIGHT INTO SUNDAY AS
NORTHWEST WINDS ACCOMPANYING BITTER COLD TEMPERATURES ARE EXPECTED TO
REMAIN ABOVE 10 MPH ACROSS NORTHERN AND EASTERN MAINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW REPORTS WILL BE NEEDED TODAY.

VJN

In the hours before

Special weather statement, Jan 20, 4:53 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
453 AM EST THU JAN 20 2005

MEZ002-005-006-011-015-016-029-201251-
CENTRAL PENOBSCOT ME-COASTAL HANCOCK ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-SOUTHEAST AROOSTOOK ME-
SOUTHERN PENOBSCOT ME-
INCLUDING THE CITIES OF...BANGOR...BAR HARBOR...BLUE HILL...
BUCKSPORT...CARIBOU...DEXTER...ELLSWORTH...FORT FAIRFIELD...
HOULTON...HOWLAND...LIMESTONE...LINCOLN...MILLINOCKET...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE AND VAN BUREN
453 AM EST THU JAN 20 2005

HEAVY SNOWFALL RATES OF 1 TO 3 INCHES PER HOUR HAVE BEEN REPORTED
ACROSS PORTIONS OF NORTHERN AND EASTERN MAINE. HEAVY SNOW IS EXPECTED
TO CONTINUE INTO THE MORNING HOURS AS LOW PRESSURE INTENSIFIES ALONG
THE MAINE COAST. THE SNOWFALL MAY HAVE A SIGNIFICANT IMPACT ON
DRIVING CONDITIONS THROUGH THE MORNING HOURS AS ROAD CREWS MAY HAVE A
DIFFICULT TIME KEEPING UP WITH THE SNOW FALL RATES.

MIGNONE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Coastal Washington

When
January 20, 6:00 AM EST to 4:00 PM EST
Where
Coastal Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434945.